Category: 

What are the Most Common Creatine Monohydrate Side Effects?

Article Details
  • Written By: Henry Gaudet
  • Edited By: A. Joseph
  • Last Modified Date: 16 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Snake charmers get snakes to “dance” because of the movement of their flute-like instruments, not their music.  more...

December 4 ,  1945 :  The United States Senate approved of US participation in the United Nations.  more...

People taking creatine supplements for bodybuilding or medical reasons could experience a number of creatine monohydrate side effects. Creatine’s effect on water in the body is responsible for most of the side effects, including weight increase, increased muscle volume and dehydration. Other commonly reported side effects include muscle cramps, strains and pulls; flatulence; cramping; nausea; and diarrhea. Prolonged high doses of creatine also can have a serious effect on the liver and kidneys.

One of creatine’s properties is its tendency to attract water, and in the body, water will collect in areas where creatine collects, such as in the muscles. This osmotic pull on water accounts for many creatine monohydrate side effects. Excess water stored in the muscles adds to body weight and inflates the muscle mass. Dehydration also is a concern, and people taking creatine supplements will need to consume extra fluids to counter this effect.

Gastrointestinal complaints also are common side effects of creatine monohydrate. Creatine’s effect on water is responsible for some side effects, such as nausea and diarrhea. Creatine also can affect the body’s ability to digest some sugars and carbohydrates normally, causing excessive flatulence and cramping. Fructose is especially vulnerable to this effect, meaning that it is probably a bad idea to take a creatine supplement with fruit juice.

Ad

Muscle injuries are commonly reported as creatine monohydrate side effects, but many of these reports are anecdotal, and the link to creatine is assumed rather than proven. Muscle tears, pulls and strains also have been observed in scientific studies, but only rarely. Creatine’s effect on muscle injury is a matter of debate. Conflicting evidence has led some to suggest that creatine might actually have a positive effect.

When creatine monohydrate is taken in high doses, the risk of more serious side effects must be considered. People normally begin taking supplements with a process called loading, in which heavier doses are taken more frequently to build up creatine levels in the body. Loading should not continue for more than one week, because of the risks of prolonged high doses. Renal failure and kidney dysfunction can result from heavy use of creatine supplements.

In addition to these side effects, creatine supplements are known to cross-react with a number of substances. Creatine’s effect on water makes dehydration a real concern when taking diuretics. Drugs such as ibuprofen, cimetidine and probenicid can increase the risk of kidney damage. Caffeine also can contribute to dehydration and might increase the risk of stroke when taken with creatine.

Ad

You might also Like

Recommended

Discuss this Article

anon973322
Post 4

What's the effect on your face ddljhon?

stoneMason
Post 3

ddljohn-- That's possible. Since creatine attracts more water into cells, it might be limiting skin cells' ability to remove oil and dirt from the skin. More oil and dirt means acne.

You might have to stop taking it but speak with your dermatologist first.

I've also heard that creatine can accelerate hair loss. I'm very worried about it. Even though all I've heard so far is anectodal evidence, I'm keeping a close eye on my hair. If I notice any hair loss, I'm going to stop with the creatine.

donasmrs
Post 2

@ddljohn-- That's odd, I've never heard of that before. Are you sure that it's not something else?

I've been taking creatine for a year and the only side effect I've had is increased thirst. I don't mind that because I need to drink more water anyway.

I haven't experienced anything other than this. In fact, I'm extremely happy with the results I've been getting on creatine. My body fat has been decreasing at a much faster rate since I started taking it. I don't think I would have achieved so much on my current routine if I hadn't taken creatine.

ddljohn
Post 1

I've developed severe acne after I started taking creatine monohydrate supplements. I'm quite sure that this is the cause. I might have to quit because my face looks horrible now.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email